On Vertex Decomposable Simplicial Complexes and Their Alexander Duals


  • Somayeh Moradi
  • Fahimeh Khosh-Ahang




In this paper we study the Alexander dual of a vertex decomposable simplicial complex. We define the concept of a vertex splittable ideal and show that a simplicial complex $\Delta$ is vertex decomposable if and only if $I_{\Delta^{\vee}}$ is a vertex splittable ideal. Moreover, the properties of vertex splittable ideals are studied. As the main result, it is proved that any vertex splittable ideal has a Betti splitting and the graded Betti numbers of such ideals are explained with a recursive formula. As a corollary, recursive formulas for the regularity and projective dimension of $R/I_{\Delta}$, when $\Delta$ is a vertex decomposable simplicial complex, are given. Moreover, for a vertex decomposable graph $G$, a recursive formula for the graded Betti numbers of its vertex cover ideal is presented. In special cases, this formula is explained, when $G$ is chordal or a sequentially Cohen-Macaulay bipartite graph. Finally, among the other things, it is shown that an edge ideal of a graph is vertex splittable if and only if it has linear resolution.




How to Cite

Moradi, S., & Khosh-Ahang, F. (2016). On Vertex Decomposable Simplicial Complexes and Their Alexander Duals. MATHEMATICA SCANDINAVICA, 118(1), 43–56. https://doi.org/10.7146/math.scand.a-23295